Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2011, 6:48 PM CDT for Trego County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 28, 2011, 7:06 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101
WUUS53 KDDC 282348
SVRDDC
KSC195-290030-
/O.NEW.KDDC.SV.W.0185.110728T2348Z-110729T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF RANSOM...AND MOVING NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TREGO CENTER...
WAKEENEY...
MAINLY RURAL AREAS OF WESTERN TREGO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3914 9978 3870 9987 3870 10011 3910 10016
3913 10015
TIME...MOT...LOC 2348Z 186DEG 25KT 3879 9998
WIND...HAIL 60MPH 1.00IN
$$
WAH1 follow-up statement
316
WWUS53 KDDC 290006
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT THU JUL 28 2011
KSC195-290016-
/O.CAN.KDDC.SV.W.0185.000000T0000Z-110729T0030Z/
TREGO KS-
706 PM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TREGO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.
LAT...LON 3914 9978 3870 9987 3870 10011 3910 10016
3913 10015
TIME...MOT...LOC 0006Z 186DEG 25KT 3891 9996
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 3:35 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT THU JUL 28 2011 .DISCUSSION... .SHORT TERM... THE 12 UTC UPPER AIR SUBJECTIVE ANALYSIS INDICATES AN UPPER JET MOVING THROUGH THE NORTHERN PLAINS STATES WHILE A WEAK TROUGH AND COLD POOL ACROSS THE FAR NORTHERN ROCKIES AT 500 MB ALSO MIGRATED EASTWARD. A LARGE WARM PLUME OF VERY WARM AIR STILL ENCOMPASSED THE CENTRAL AND SOUTHERN ROCKIES. INCREASING MOISTURE INTO THE CENTRAL PLAINS AT 850 MB WAS NOTED AS THE 16 DEG C ISODROSOTHERM EXTENDED FROM THE SOUTHEAST US INTO NORTHERN KANSAS, WITH PRECIPITABLE WATER VALUES IN EXCESS OF 150 PERCENT OF NORMAL AT DODGE CITY. WIDELY SCATTERED ELEVATED THUNDERSTORMS HAVE DEVELOPED ALREADY IN THIS VERY UNSTABLE AIRMASS ACROSS THE WESTERN AND NORTHWEST PORTIONS OF OUR FORECAST AREA THIS AFTERNOON. WE ONLY EXPECT THIS ACTIVITY TO CONTINUE TO EXPAND THROUGH THE LATE AFTERNOON AND EVENING. THERE IS WEAK UPPER FORCING IS ALL THAT WE ARE SEEING AT THIS TIME, SO WE ARE NOT EXPECTING VERY WELL ORGANIZED THUNDERSTORMS FOR WIDESPREAD HEAVY RAINS OR TRAINING. ABOUT 30 KNOTS OF BULK SHEAR MIGHT LEAD TO WEAKLY ROTATING CELLS HOWEVER, ABLE TO PRODUCE ISOLATED LARGE HAIL AND DAMAGING WIND THIS EVENING. IF THE STORMS REMAIN SCATTERED AT BEST, THERE MAY BE LITTLE MOVEMENT OF THE SYNOPTIC BOUNDARY DUE TO EXCESSIVE CONVECTIVE OUTFLOW THROUGH FRIDAY AFTERNOON. THE MODELS IN GENERAL ARE INDICATING THE FRONT BE PUSHED FARTHER SOUTHWARD TO THE OKLAHOMA LINE, WHICH WOULD ALLOW REGENERATION OF CONVECTION LATE FRIDAY FOCUSED MORE ON THE CENTRAL AND SOUTHERN FORECAST AREA. THAT BEING SAID, THE UPPER JET SHOULD BE POSITIONED ZONALLY ACROSS SOUTH DAKOTA AND NEBRASKA AGAIN FRIDAY, WHICH MAY CREATE ENHANCED UPPER DIVERGENCE ACROSS NORTHERN KANSAS. THEREFORE, ANY WHERE IN THE FORECAST AREA HAS AT LEAST A SMALL CHANCE OF THUNDERSTORMS TOMORROW, AND WE WILL LIKELY SEE A REPEAT OF SCATTERED HEAVY RAIN PRODUCING CONVECTION. CLOUDS/CONVECTION TODAY AND ADDITIONAL CHANCES TONIGHT SHOULD PROVIDE SOME RELIEF TO THE WIDESPREAD 100 DEGREE TEMPERATURES ON FRIDAY WITH TEMPERATURES IN THE LOW TO UPPER 90S. SATURDAY PRESENTS MORE OF A FORECAST CHALLENGE WITH RESPECT TO WHERE THE SYNOPTIC BOUNDARY MIGHT WIND UP BEING POSITIONED. THE CONSENSUS HOWEVER IS FOR TEMPERATURES TO WARM BACK INTO THE 100+ DEGREE ZONE WITH THE ECMWF AND GFS BOTH MAINTAINING AN ESSENTIALLY DRY FORECAST ACROSS THE DDC FORECAST AREA. AN OUTLYING WRF/NAM WILL EXTEND CONVECTION FARTHER WEST INTO SOUTHCENTRAL KANSAS. RUSSELL .LONG TERM... THE SHORTWAVE TROUGH AND ASSOCIATED JET STREAK MENTIONED IN THE DAYS 1-2 DISCUSSION WILL BE MOVING AWAY FROM OUR AREA BY FRIDAY NIGHT AND SATURDAY, AND WE WILL NO LONGER BE IN THE RIGHT ENTRANCE REGION OF THE JET. IN ADDITION, THE NEXT SHORTWAVE TROUGH WILL BE PASSING ACROSS SASKATCHEWAN BY SATURDAY. LEE TROUGHING AHEAD OF THIS FEATURE WILL RESULT IN LOW-LEVEL FRONTOLYSIS ACROSS KANSAS SINCE SURFACE WINDS WILL BE SOUTHERLY UP AND DOWN THE PLAINS. SO IN THE ABSENCE OF JET FEATURES AND FRONTS THAT WOULD PROMOTE LIFT, ANYTHING MORE THAN VERY ISOLATED THUNDERSTORMS IS NOT EXPECTED. THIS SHORTWAVE TROUGH IS NOT EXPECTED TO BE STRONG ENOUGH OR FAR ENOUGH SOUTH TO HELP PUSH A COLD FRONT THROUGH OUR FORECAST AREA. BY SUNDAY AND MONDAY, UPPER LEVEL RIDGING WILL BUILD ACROSS THE CENTRAL PLAINS AS THE NEXT SHORTWAVE TROUGH APPROACHES MANITOBA. THIS SHORTWAVE TROUGH WILL RESULT IN LEE TROUGHING ONCE AGAIN UP AND DOWN THE PLAINS. SO ANYTHING MORE THAN ISOLATED THUNDERSTORMS IS STILL NOT EXPECTED IN THE ABSENCE OF LOW-LEVEL CONVERGENCE. IN ADDITION, LOW LEVEL TRAJECTORIES ARE ADVERTISED TO BE SOUTHERLY INSTEAD OF SOUTHWESTERLY, SO EXTREME HEAT SHOULD BE ABSENT. NEVERTHELESS, IT WILL STILL BE HOT WITH HIGHS IN THE UPPER 90S TO AROUND 102. FROM TUESDAY INTO FRIDAY, THE UPPER-LEVEL RIDGE IS ADVERTISED BY ALL THE MODELS TO FLATTEN OUT, WITH MAINLY ZONAL FLOW ACROSS THE CENTRAL AND NORTHERN PLAINS. HOWEVER, A SURFACE FRONT THAT PROGRESSES DOWN THE PLAINS IN THE WAKE OF A SHORTWAVE TROUGH TUESDAY NIGHT IS EXPECTED TO STALL OUT ACROSS OUR FORECAST AREA FOR A FEW DAYS. THERE WILL BE OPPORTUNITIES FOR ISOLATED TO SCATTERED THUNDERSTORMS ALONG THIS FRONT EACH DAY THROUGH SATURDAY AUGUST 5TH. SOUTH OF THE FRONT IT WILL BE EXTREMELY HOT GIVEN THE EXPECTED LOW TO MID-LEVEL DOWNSLOPE FLOW TO THE NORTH OF THE FLAT 500MB RIDGE AXIS. TEMPERATURES IN OUR SOUTHERN COUNTIES COULD REACH TO BETWEEN 105F AND 110 EACH DAY. IT IS UNCLEAR EXACTLY WHERE THIS FRONT WILL BE. SO THE EXTREME HEAT COULD EASILY EXTEND NORTHWARD TO INCLUDE DODGE CITY AND GARDEN CITY. FINCH && .AVIATION... THUNDERSTORMS ARE POSSIBLE AT DDC/GCK/HYS BETWEEN 21 AND 12 UTC. EXPECT LOCALLY STRONG WINDS IN VICINITY OF THESE STORMS. AWAY FROM THE THUNDERSTORMS, VFR CONDITIONS CAN BE EXPECTED ALONG WITH A WIND SHIFT TO THE NORTHEAST AROUND 00Z. FINCH && .PRELIMINARY POINT TEMPS/POPS... DDC 73 95 73 100 / 50 30 40 10 GCK 70 94 70 97 / 50 30 30 10 EHA 71 95 70 99 / 40 30 40 10 LBL 73 97 72 99 / 40 30 30 10 HYS 72 91 72 99 / 60 40 40 10 P28 76 99 76 102 / 20 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ066-080-081-089- 090. && FN33/24/24
Hazardous weather outlook, Jul 28, 9:15 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DODGE CITY KS 915 AM CDT THU JUL 28 2011 KSZ030-031-043>046-061>066-074>081-084>090-290930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 915 AM CDT THU JUL 28 2011 /815 AM MDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON. A LIMITED NUMBER OF STORMS MAY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH, HAIL LARGER THAN QUARTERS AND CLOUD TO GROUND LIGHTNING. ALSO, A FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL, ESPECIALLY ALONG AND NORTH OF A LINE FROM SYRACUSE TO HAYS. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ALONG AND EAST OF THE STAFFORD TO GREENSBURG AND COLDWATER CORRIDOR. PLEASE REFER TO THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN DURING THE DAY FRIDAY AND INTO FRIDAY NIGHT WITH THE MAIN THREAT GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07/33
In the hours before
Special weather statement, Jul 28, 4:40 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 440 PM CDT THU JUL 28 2011 KSZ045-064-065-282230- HODGEMAN-NESS-PAWNEE- 440 PM CDT THU JUL 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...SOUTHERN NESS AND WESTERN PAWNEE COUNTIES... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3833 9992 3819 9955 3794 9982 3804 10003 TIME...MOT...LOC 2140Z 212DEG 17KT 3805 9988 WAH
Local storm report, Jul 28, 4:52 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 14 SE ULYSSES 37.44N 101.18W
07/28/2011 E0.75 INCH GRANT KS TRAINED SPOTTER
HEAVY RAIN AND HAIL SIZED LARGE PEA TO PENNY.
&&
MBLocal storm report, Jul 28, 5:32 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 6 SSE THE SAUNDERS ELEV 37.39N 102.00W
07/28/2011 E75 MPH STANTON KS TRAINED SPOTTER
0515 PM HAIL 6 SSE THE SAUNDERS ELEV 37.39N 102.00W
07/28/2011 E1.00 INCH STANTON KS TRAINED SPOTTER
&&
SAMSpecial weather statement, Jul 28, 5:55 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU JUL 28 2011
KSZ045-282345-
NESS-
555 PM CDT THU JUL 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF NESS CITY...MOVING NORTH AT 20
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3869 9978 3834 9990 3835 10013 3870 10014
3870 9982
TIME...MOT...LOC 2255Z 183DEG 19KT 3844 10001
WAHLocal storm report, Jul 28, 6:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 4 WSW NESS CITY 38.42N 99.97W
07/28/2011 E65 MPH NESS KS PUBLIC
&&
SAMSpecial weather statement, Jul 28, 6:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT THU JUL 28 2011
KSZ030-290030-
TREGO-
641 PM CDT THU JUL 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREGO COUNTY...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF RANSOM...MOVING NORTH AT 30
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN WESTERN TREGO COUNTY...INCLUDING THE CITIES OF TREGO
CENTER...WAKEENEY AND VODA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 9987 3870 10011 3910 10016 3913 10015
3914 9978
TIME...MOT...LOC 2341Z 186DEG 25KT 3874 9998
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:24 PM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Jul 27, 9:28 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Jul 27, 11:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| Jul 28, 3:46 AM CDT | Heat Advisory | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 15 hr |
| Jul 28, 3:50 PM CDT | Special Weather Statement | DDC | Stevens | 40 min |
| Jul 28, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 36 min |
| Jul 28, 4:36 PM CDT | Special Weather Statement | DDC | Pawnee | 39 min |
| Jul 28, 4:40 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| Jul 28, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 38 min |
| Jul 28, 5:55 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Jul 28, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 33 min |
| Jul 28, 6:41 PM CDT | Special Weather Statement | DDC | Trego | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.